News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: antidepressant for chronic pain relief-side effects


 greenwood - Tue Sep 23, 2008 7:18 pm

Female, 32 years old.
I am currently taking amitriptylene (15mg, 3X daily is the RX but I take all 45mg at night). I was started on this a few months ago for chronic pain relief from Vulvodynia. I was told that at my dose the only side effect I should get is a dry mouth but the truth is I have been experiencing a lot more and I wonder if it could be from the drug?
First of all, I have noticed that I have trouble achieving orgasm lately. It has never been a problem before, but since starting this drug I can't hit climax. Also, I have been the same weight (exactly) since I was in high school (at least 15 years) and have never had to watch my diet. Now, within the last month I have gained 8 pounds even though my appetite seems to have greatly diminished. I also occasionally have arm and leg twitches (maybe 4 per day) that started shortly after beginning the drug and I get dizzy and lightheaded when I stand up. I had unbelievable fatigue when I first started the drug but now I just feel lazy during the day and then can't sleep at night. A few nights ago I went to bed at 10pm but didn't fall asleep until after 4am. I then woke up on my own at 7 and started my day on only 3 hours of sleep.
All of this is somewhat frustrating but I don't even know for sure if it is all the drug or just coincidental timing. I was told by both my gyn and my GP that I wouldn't have any side effects apart from dry mouth. I don't have another appointment with my gynecologist for another 3 months and he is the one who prescribed it so I think I have to just deal with it for a few more months.

I know I have been babbling a bit here so I will make my questions more specific. 1. Is it possible/likely that all these symptoms are from the drug even though it is such a low dose?
2. If the drug is causing weight gain, will my metabolism go back to it's previous state when I finish the meds? I have always had a high metabolism but I am worried that after having it slow down so suddenly, it might not end up going back given that I am now in my 30's. A thirty something body might just be looking for a reason to slow that metabolism down...

Thanks for your time.
 John Kenyon, CNA - Tue Oct 14, 2008 9:23 pm

User avatar Hello -

While amyltriptiyine can be very effective as a pain blocker, it is rarely prescribed for depression anymore because of the side effects. It is also a decent muscle relaxant, and this is mainly due to side effects such as you've described. It carries a whole host of possible side effects and it is entirely likely the problems you describe are due to the use of the drug. It may also be, at least in part, due to the concentration of the dose all at one time, at bedtime, that's causing some of your symptoms. I'm sure you've determined it works best for you this way, and since it's not an excessive dose I'm not going to wrestle with you over the lumping together of the day's worth, which would theoretically give you day-long relief from pain, but which may be too little in the 15 mg. increments. I'm just speculating here. While I usually would advise a patient to adhere to the dosing instructions, I'm assuming it didn't work for you as hoped in divided doses. This may be part of the problem.

There are other pain blockers which don't have quite as annoying side effects as amitryptiline, although they do have their own side effects (and weight gain is a common one among all of them). And while some people do experience metabolic changes in their 30s, if you were normally active and otherwise healthy before starting the drug, you will very likely lose the weight when and if you decide to discontinue it. At least this is the usual pattern.

I hope this is helpful. Please follow up with us as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here